advertisement
Question
Posted by: Baronise | 2010/11/10

IS WARFARIN THE ONLY MEDICATION

Dear CyberDoc

My 72 year old mother went into hospital to have her second knee replacement. The surgery went very well, but then 1 day post-op she developed pneumonia. On day 2 pos-op I was advised that there was a clot in her lung. She was put on warfarin to prevent further clotting. She developed an acute abdoment while still in hospital. Emergency abdominal surgery was performed on her and a large haematoma (spelling?) was found. A drain was inserted. Subsequent to the removal of the drain, she experienced blood loss from the site of the drain, which was subsequently controlled by the use of a pressure bandage. However, she still has very loose bowels from time to time and whenever she goes out, she appears to have get motion sickness. She becomes light headed and nauseous (vomiting), the last bout was on Saturday 6 November 2010. She is now 4 weeks post-op (abdomeninal) and she has been on the warfarin for approximately 5 weeks.

That was the history. My question now is: Is this the normal course of events? can it be the wafarin that keeps her sick? Are there in fact alternatives to warfarin?

What are the long-term effects of using warfarin.

Thank you so much.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberDoc

Hallo Baronise
Warfarin is given to make the blood less prone to clotting and to prevent futher lung embolism as this can be fatal. The British Thoracic Society guidelines indicate that one should use Warfarin for 3 months after a pulmonary embolism. It sounds to me as if she may have anemia due to the blood loss - when last did they check her iron levels and full blood count?
There are currently no alternatives to Warfarin and no long term effects, but the risks of Warfarin use includes bleeding, hairloss, tiredness and interactions with other medications.
Dr Bets

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

3
Our users say:
Posted by: CD again | 2010/11/11

HI Baronise
For the dizziness her doctor can prescribe SERC or Stugeron. Her warfarin blood levels should actually be checked once a week to ensure that her blood does not become too thin. Her blood pressure may be low and ask her what happens if she has diarrhoea - is it loose stools or bloody diarrhoea.
dr Bets

Reply to CD again
Posted by: Baronise | 2010/11/11

Thank you Dr Bets. She has not been back to the Clinic since 21 October 2010. I have now called the clinic to find out when she should see them again. In the meanwhile, what can I give her in terms of diet to counteract the symptoms she is exhibiting.

Regards
Baronise

Reply to Baronise
Posted by: Cyberdoc | 2010/11/10

Hallo Baronise
Warfarin is given to make the blood less prone to clotting and to prevent futher lung embolism as this can be fatal. The British Thoracic Society guidelines indicate that one should use Warfarin for 3 months after a pulmonary embolism. It sounds to me as if she may have anemia due to the blood loss - when last did they check her iron levels and full blood count?
There are currently no alternatives to Warfarin and no long term effects, but the risks of Warfarin use includes bleeding, hairloss, tiredness and interactions with other medications.
Dr Bets

Reply to Cyberdoc

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement